The Drugs Do Work: How Side Effects Can Affect Your Quality Of Life
April 27th, 2009
The olanzapine is working, in fact it is working well. I have been sleeping without nightmares or flashbacks. I have stopped seeing my dead cat wander around the house. I haven’t felt creepy crawlies climb over my skin. In fact it is what psychiatrists would call “a good result”.
However, olanzapine comes with a side effect that affects 90% of people who take it; weight gain. Since going into the Priory I have gained a stone and a half. Most people say I look better for gaining the weight, but being typically male and with an eating disorder, I hate it. I wish I was in the 10% who didn’t get weight gain, but I’m not.
I have reverted back to the tricks I used to use when I was totally entranced in being thin. Drinking lots of water, sucking ice cubes, throwing food up once eaten (I have to eat at home) and many other things. I have been looking at thinspiration pictures but instead of inspiring me, that have made me feel fat and worthless.
I want to take an overdose of the evil stuff just to sleep and forget my thoughts. I don’t want to die, in fact I told a friend this morning that I wanted to live and this is true. I want to fight this bloody illness and be stable, I want to fight the world and be in remission and I want to see 2010; at least I do at present. I can feel myself slipping into a depressive phase and I need to stop it. I see my therapist on Monday and then my psychiatrist on Thursday.
I still don’t agree with Dr that I am juggling too many plates, I agree with a friend who said the plates I am juggling are bloody large but few in number (I have adapted what he said but that was the general idea). I tried to explain how things were to my Mum earlier. We sat down and had a bit of a talk about the last few months. She wondered out loud if there was anything she could have done that would have made a difference and I came up with what I thought was a good analogy.
I told her having bipolar was like having a switch in your brain, and that switch was flicked to depression, just when my switch was flicked in late November the lightbulb blew and so I was in the dark.
I’m quite impressed by that, for me at least. Anyway I think the air between us is a little better after talking to each other. All I have to do now is talk to Dr about the olanzapine and weight gain. I think that one could be difficult as he doesn’t seem to accept weight gain is depressing. When I had a male psych he understood that being a certain weight was paramount to my mental stability but a women seems to think as long as the drugs are working then that is fine.
Posted by PRABHU N